fbpx

Case Study – Diarrhea and Achiness

CA is a 58-year-old female with CKD. Her CrCL today is 45 mL/min and stable sCr of 1.3 mg/dL. She complains of muscle aches that started a couple of weeks ago and that her doctor said she can’t use NSAIDs, even though the Tylenol doesn’t completely help the pain. She also reports new mild diarrhea and flatulence and wonders if you have any recommendations for something she can take to help with diarrhea and achiness symptoms.

PMH:

T2DM (8 years), depression (5 years), osteopenia (1 year), neuropathy (1 year), gout (2 years), hyperlipidemia (4 months ago), insomnia (6 months), hyperphosphatemia (1 year)

  • Medication list:
  • Atorvastatin 40 mg daily
  • Alendronate 70 mg every Saturday
  • Aspirin 81 mg daily
  • Lisinopril 5 mg daily
  • Tamsulosin 0.4 mg daily for two weeks
  • Metformin 1000 mg twice daily
  • Farxiga 10 mg daily
  • Citalopram 10 mg daily
  • Allopurinol 100 mg daily
  • Acetaminophen 325 mg tabs, 2 tabs every 6 hours as needed for pain
  • Gabapentin 300 mg twice daily
  • Zolpidem 6.25 mg at bedtime as needed
  • Sevelamer carbonate 800 mg tablet, 2 tablets three times a day with meals (dose increased at last visit)
  • Gemfibrozil 600 mg BID

Addressing Diarrhea and Achiness

In the review of the chief complaint, it is hard to ignore the statin. This is the most likely medication that would cause muscle aches. In addition to the statin, this patient is on gemfibrozil which can exacerbate the risk of myopathy and potentially rhabdomyolysis. It also appears that the medications may have been added somewhat recently. I have reason to believe this due to the diagnosis of hyperlipidemia which was noted just 4 months ago. These medication(s) should likely be held once a thorough investigation is done.

Diarrhea is the other reported issue. Your eyes will likely fixate on the metformin. This is the most likely candidate to cause diarrhea of the medications that this patient is taking. There certainly could be something medical going on as well, but we also need to monitor that renal function closely. She is taking a higher dose with the most recent GFR at 45 mls/min. Toxicity is more likely to result as renal function declines.

There may be an outside shot that citalopram could cause diarrhea, but I wouldn’t strongly suspect it given the lower dose.

I would also like to know the diagnosis for tamsulosin in a female patient. From previous experience, I suspect it is short-term for the passage of stones.

What else would you like to investigate in this case?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

October 20, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories